# SDR 2025FA0000636

- Difficulty date: August 26, 2025
- Submitted: September 10, 2025
- Operation: General aviation
- Aircraft: N374SM
- Make and model: Mooney M20J
- Aircraft serial: 241464
- Aircraft time: 4,228 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Impulse Coupling
- Condition: Failed
- Location: Left Mag
- Part time: 82 hours
- Component: Magneto, Slick, 4372
- Component part number: 4372
- Stage of operation: TX
- How discovered: O
- Nature of condition: R, W
- Precautionary procedure: E

## Discrepancy

I HAVE NOW HAD 2 QUALITY AICRAFT ACCESSORIES (QAA/HARTZELL)-OVERHAULED SLICK 4372 MAGNETOS W/ IMPULSE COUPLINGS VIOLENTLY SELF-DESTRUCT IN THE SPAN OF 200 HOURS.  HARTZELL, THE PARENT COMPANY OF QAA, HAS INFORMED ME THAT BOTH MAGNETOS HAD BRAND NEW OEM CHAMPION IMPULSE COUPLINGS INSTALLED AT OVERHAUL TIME.   HAD MY IO-360-A3B6, EQUIPPED W/ SLICK 4372 AND 4370 MAGNETOS SENT TO CERTIFIED ENGINES UNLIMITED (CEU) FOR MAJOR OVERHAUL IN JANUARY 2024.  IT RETURNED TO SERVICE IN MARCH 2024 AND HAD 110 TROUBLE-FREE FLYING HOURS, WITH NO ADVERSE SYMPTOMS.  IN JULY 2024, THE LEFT MAGNETO IMPULSE COUPLING DESTRUCTIVELY LET GO AND RAINED METAL DEBRIS INTO MY ACCESSORY CASE, RESULTING IN THE ENGINE BEING REMOVED FOR IRAN AND SENT BACK TO CEU.  THIS WAS SERIAL# X-H050030.  AFTER ONLY 82 HOURS, EFFECTIVELY THE EXACT SAME FAILURE HAS OCCURRED, AND THE ENGINE NEEDS ANOTHER IRAN.  THIS MAGNETO WAS SERIAL# H-X060178.  IT APPEARS THAT THE IMPULSE COUPLING RIVETS FAILED AND THE IMPULSE COUPLING LOCKED UP AT SPEED, BREAKING PART OF THE IMPULSE COUPLING APART AND CRACKING A LARGE PIECE FROM THE MAGNETO HOUSING.  FORTUNATELY BOTH ISSUES OCCURRED ON THE GROUND PRE-FLIGHT.   RECEIVED A CALL FROM THE DIRECTOR OF PRODUCT SUPPORT AT HARZELL (QAA).  HE INFORMED ME THAT THEY USE ONLY NEW CHAMPION IMPULSE COUPLINGS ON QAA-OVERHAULED MAGNETOS.  IT IS THEIR VIEW THAT THERE IS NOTHING WRONG WITH THE ENGINE ITSELF, AND THAT THE IMPULSE COUPLING RIVETS SIMPLY FAILED.
